Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Springfield, MO

March 24, 2020Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 24, 2020, 7:54 AM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 7:54 AM CDT (12:54 UTC)
Expired
Mar 24, 2020, 9:43 AM CDT
In force
109 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS53 KSGF 241254
FFWSGF
KSC011-037-MOC011-217-241600-
/O.NEW.KSGF.FF.W.0020.200324T1254Z-200324T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
754 AM CDT Tue Mar 24 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Bourbon County in southeastern Kansas...
  Northeastern Crawford County in southeastern Kansas...
  Northwestern Barton County in southwestern Missouri...
  Southern Vernon County in west central Missouri...

* Until 1100 AM CDT.

* At 754 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Nevada...                         Girard...
  Arma...                           Liberal...
  Sheldon...                        Mulberry...
  Franklin...                       Montevallo...
  Arcadia...                        Walker...
  Bronaugh...                       Moundville...
  Milo...                           Burgess...
  Croweburg...                      Ringo...
  Oskaloosa...                      Verdella...
  Farlington...                     Polk...

This warning includes but is not limited to the following low water
crossings...
Route K at Dry Wood Creek east of Arcadia...
and Route KK at Dry Wood Creek 5 miles northwest of Moundville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3798 9406 3767 9407 3747 9485 3767 9486

FLASH FLOOD...RADAR INDICATED

$$

Terry
1 follow-up statement
448 
WGUS73 KSGF 241443
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
943 AM CDT Tue Mar 24 2020

KSC011-037-MOC011-217-241453-
/O.CAN.KSGF.FF.W.0020.000000T0000Z-200324T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
943 AM CDT Tue Mar 24 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BOURBON...NORTHEASTERN
CRAWFORD...NORTHWESTERN BARTON AND SOUTHERN VERNON COUNTIES IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. A Flood Advisory remains in effect. Please continue 
to heed any remaining road closures.

LAT...LON 3798 9406 3767 9407 3747 9485 3767 9486

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 6:47 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 24, 6:47 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
647 AM CDT Tue Mar 24 2020

.SHORT TERM...(Today and tonight)
Issued at 1217 AM CDT Tue Mar 24 2020

Primary concern is in the short term with strong to severe storms
tonight into Tuesday morning and associated flooding potential.

The combination of a shortwave, surface low, and strong mid and low
level jet dynamics will lead to continued thunderstorm development
upstream (already seeing convection over western Kansas as of
midnight). These storms will move east into the area over the next
few hours and linger into Tuesday (exiting the western areas by noon
and the eastern areas by mid-afternoon). Storms will be elevated
given that we are north of the warm front with a pronounced
inversion, making hail the primary threat but can't rule out an
isolated damaging wind threat. Greatest severe threat will be over
the southwestern CWA from far SE Kansas through extreme SW Missouri
where the steepest mid-level lapse rates are expected. Those lapse
rates and ample CAPE in the hail growth layer will be supportive of
hail as large as golf balls.

The flooding threat will cover the entire CWA. While some small
portion of the CWA may not see as much rain depending on exact track
and evolution of convection, much of the area should see at least
0.75" per latest model guidance, with potential for 1-2" over a
large portion of the area. Always tricky to pinpoint with
convection, but with saturated soils will have to watch hydro pretty
closely.

.LONG TERM...(Wednesday through Tuesday) Issued at 1217 AM CDT
Tue Mar 24 2020

Warmer and dry weather are expected for Wed and Thu with highs Wed
in the mid 60s to low 70s and in the mid 70s to around 80 for
Thu.

Shower and thunderstorm chances return Thursday night into Saturday
as a deepening wave moves through the central CONUS. Sunday through
Tuesday then looks dry for the most part.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 639 AM CDT Tue Mar 24 2020

Numerous showers and thunderstorms currently across the area will
shift east, ending at all sites by 18Z (earlier at KJLN). Fog is
then expected tonight into Wednesday morning, especially at KSGF
and KBBG, and to a lesser extent KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Mar 24, 7:27 AM CDT, 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
727 AM CDT Tue Mar 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
727 AM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.
  Elevated fog risk.

DISCUSSION...

Showers and thunderstorms will continue to move through the area
this morning. The severe thunderstorm potential has decreased
however a few storms could produce pea size hail and winds to 40
mph. Cloud to ground lightning will also be possible this morning.

Widespread rainfall amounts of 0.75-1.5" will be possible with
this round of storms this morning, especially along and south of
Interstate 44. Minor flooding will be possible given saturated
soils.

Fog may reduce visibilities below one mile tonight across the
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Thursday night into
Saturday. There is some potential for strong to severe
thunderstorms Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:40 AM CDTAreal Flood AdvisorySGFBourbon, Crawford5 hr
Mar 24, 6:25 AM CDTAreal Flood AdvisorySGFMcDonald, Newton5 hr
Mar 24, 7:12 AM CDTAreal Flood AdvisorySGFBarry, Christian, Greene, Lawrence, Stone6 hr
Mar 24, 7:47 AM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Newton2 hr
Mar 24, 8:42 AM CDTAreal Flood AdvisorySGFChristian, Douglas, Greene, Ozark, Stone, Taney and 3 more21 hr
Mar 24, 9:19 AM CDTAreal Flood AdvisorySGFBenton, Cedar, Dade, Dallas, Greene, Hickory and 5 more4 hr
Mar 24, 9:46 AM CDTAreal Flood WarningSGFBarry, Jasper, Lawrence, Newton5 hr
Mar 24, 9:52 AM CDTAreal Flood WarningSGFChristian, Greene, Stone5 hr
Mar 24, 2:29 PM CDTAreal Flood AdvisorySGFBarry, Christian, Greene, Jasper, Lawrence, McDonald and 2 more15 hr
Mar 24, 3:58 PM CDTRiver Flood WarningSGFPulaski40 hr

Nearby

Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.